What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 9, 3:14 PM CST, 7 hours 36 minutes earlier.
Area forecast discussion, Dec 9, 3:14 PM CST, 7 hours 36 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
314 PM CST Sat Dec 9 2023
...New SHORT TERM, LONG TERM, AVIATION, MARINE...
.SHORT TERM...
(This evening through Sunday night)
Issued at 233 PM CST Sat Dec 9 2023
A positively tilted longwave trough axis and an attendant cold
front will sweep through the forecast area tonight into tomorrow
morning. In advance of this trough, a broad region of increasing
upper level ascent and moderate instability will support the
continued development of scattered showers and isolated
thunderstorms through the early evening hours. Later this evening,
a more solid line of showers and thunderstorms will begin to move
into the forecast area in advance of the approaching cold front.
Fortunately, the severe potential associated with this line of
convection appears to be on the lower side as the best dynamics
remain well displaced to the north of the forecast area. Model
sounding analysis indicates that shear will maximize at between 35
and 40 knots within the effective inflow layer, and that
directional shear in the lowest 3km will peak around 125 m2/s2.
These values will support some modest updraft tilting and weak
mid- level rotation within the deepest convective cells, and a few
stronger storms with wind gusts of 40 mph could develop this
evening into the overnight hours. However, the prospect for severe
storms to develop looks very limited. PoP values near 90 percent
reflect the high potential for rainfall tonight.
By tomorrow morning, the front will be well offshore and well
east of the area as the parent upper level trough axis moves
through. Lingering post-frontal shower activity could impact the
Mississippi coast in the early morning hours, but a dry forecast
is in place from late tomorrow morning through Sunday night. Skies
will also rapidly clear late tomorrow morning into tomorrow
afternoon as strong negative vorticity and dry air advection takes
hold. A deep pool of much colder air will also advect into the
area from the north and west, and this will drive temperatures
well below normal tomorrow into tomorrow night. 925mb temperatures
will fall to between 30 and 35 degrees, and this will only support
daytime highs in the low to mid 50s over most of the area tomorrow
afternoon. Tomorrow night, temperatures will quickly cool as skies
clear and the airmass dries. The only inhibiting factor that will
prevent a more widespread freeze over parts of the area will be
continued strong boundary layer winds of 20 to 25 knots. These
winds will keep the boundary layer thermally mixed and prevent
temperatures from cooling as much. However, lows will still be
quite chilly in the 30s over inland areas and the low 40s south of
the lake and along the immediate Louisiana coast. Another light
freeze is likely to occur over parts of Coastal Mississippi, the
Northshore, and Southwest Mississippi, especially for inland areas
north of the I-10/12 corridor. This where the probabilities of
seeing freezing temperatures are highest at over 90 percent in the
NBM.
&&
.LONG TERM...
(Monday through Friday night)
Issued at 233 PM CST Sat Dec 9 2023
The start of the long term forecast should be relatively quiet as an
area of high pressure quickly builds in following the weekend's cold
front. This high pressure will gradually move through the area,
still holding enough on Tuesday to keep conditions calm. In terms of
temperatures highs remain in the 50s for Monday, but start to
recover by Tuesday warming into the low to mid 60s. Tuesday morning
lows will still be chilly, but a touch warmer than Monday morning
and only warming up more through the week.
Wednesday is when the forecast starts to ramp back up again, but the
globals are in large disagreement. The Euro exits the weekend front
all the way into the Caribbean, which keeps the next system further
into the Gulf and doesn't bring as much of an impact to us. The GFS
on the other hand does not take the front quite as far and as a
result, the next system in the form of a Gulf Low forms close enough
to bring impact to our area. This would be especially impactful for
our marine areas in the form of winds and waves. Depending on the
solution that plays out will greatly change the forecast. We will
have to continue to see how the models adjust as we get into early
next week.
&&
.AVIATION...
(18Z TAFS)
Issued at 233 PM CST Sat Dec 9 2023
Two areas of concern in the forecast for tonight. The first area
of concern will be the prospect of IFR ceilings and visibilities
persisting at GPT through the entire forecast period due to a
combination of advection stratus and fog through around 08z and
then from convective impacts and post-frontal stratus after 08z.
At the remainder of the terminals, the primary impacts will be
related to a band of convection expected to accompany the passage
of a cold front. This band of convection will produce a period of
IFR visibilities and ceilings as it passes through. The most
likely time period for convective impacts at BTR and MCB will be
between 02z and 06z. At MSY, HDC, HUM, NEW, and ASD, the most
likely time will be between 04z and 08z. At GPT, the most likely
time for convective impacts will be between 08z and 12z.
Conditions will improve rapidly at between 12z and 18z at nearly
all of the terminals as northerly flow ushers in a much drier
airmass. Even GPT will begin to see improvement as early as 18z
tomorrow. PG
&&
.MARINE...
Issued at 233 PM CST Sat Dec 9 2023
Strong gradient flow behind a potent cold front will produce near
gale to gale force winds over the coastal waters starting late
tonight and continuing through the day tomorrow. Seas will quickly
respond to these strong northwest winds of 20 to 30 knots and
increase to between 6 and 10 feet in the offshore waters and 3 to
6 feet in the sounds and lakes. By tomorrow night, a gradual
decrease in the wind field is expected as a surface high builds
into the area. However, this respite in rough seas will be short-
lived as a low pressure system begins to form over the central
Gulf on Tuesday. An increasing pressure gradient over the waters
will push easterly winds back to between 15 and 25 knots from
Wednesday through Friday. Additionally, as the low intensifies
over the central and eastern Gulf later this week, a long period
swell train will develop and increase seas substantially. Swell of
5 to 7 feet on top of wind waves of up to 6 feet will push seas
to as high as 12 feet over the outer waters by Friday.
The other concern will be coastal flooding developing along east
facing shores from mid-week onward.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 44 53 29 56 / 90 20 0 0
BTR 48 55 33 58 / 90 10 0 0
ASD 49 56 32 58 / 80 30 0 0
MSY 52 56 41 55 / 90 20 0 0
GPT 50 58 35 56 / 80 40 0 0
PQL 51 61 32 59 / 80 50 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 3 AM Sunday to 6 AM CST Monday for
GMZ530-532-534-536-538-555-557-575-577.
Gale Warning from 3 AM to 3 PM CST Sunday for GMZ550-552-570-572.
Small Craft Advisory from 3 PM Sunday to 6 AM CST Monday for
GMZ550-552-570-572.
MS...None.
GM...Small Craft Advisory from 3 AM Sunday to 6 AM CST Monday for
GMZ532-534-536-538-555-557-575-577.
Gale Warning from 3 AM to 3 PM CST Sunday for GMZ552-570-572.
Small Craft Advisory from 3 PM Sunday to 6 AM CST Monday for
GMZ552-570-572.
&&
SHORT TERM...PG
LONG TERM....HL
AVIATION...PG
MARINE...PGIn the hours before
Special weather statement, Dec 9, 5:19 PM CST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
519 PM CST Sat Dec 9 2023
MSZ070-100000-
Pike MS-
519 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL PIKE COUNTY
THROUGH 600 PM CST...
At 519 PM CST, Doppler radar was tracking a strong thunderstorm over
Magnolia, or near Mccomb, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mccomb, Magnolia, and Mccomb Airport.
This includes Interstate 55 in Mississippi between mile markers 7 and
17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3132 9026 3108 9026 3109 9055 3123 9054
3133 9027
TIME...MOT...LOC 2319Z 259DEG 20KT 3116 9050
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KLGSpecial weather statement, Dec 9, 9:03 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service New Orleans LA
903 PM CST Sat Dec 9 2023
LAZ034-035-MSZ068-100345-
Pointe Coupee LA-West Feliciana LA-Wilkinson MS-
903 PM CST Sat Dec 9 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHWESTERN WEST
FELICIANA, NORTHWESTERN POINTE COUPEE PARISHES IN SOUTHEASTERN
LOUISIANA AND SOUTHWESTERN WILKINSON COUNTIES THROUGH 945 PM CST...
At 902 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Big Bend to near Grand Prairie. Movement was
east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Adams, Lettsworth, and Batchelor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3087 9180 3097 9181 3104 9172 3104 9165
3097 9166 3104 9156 3107 9157 3112 9162
3122 9158 3122 9137 3105 9137 3073 9175
3078 9176 3082 9181 3084 9180 3086 9182
TIME...MOT...LOC 0302Z 259DEG 45KT 3110 9179 3073 9215
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KLGSpecial weather statement, Dec 9, 9:40 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
940 PM CST Sat Dec 9 2023
LAZ034-035-046-047-100415-
Iberville LA-Pointe Coupee LA-West Baton Rouge LA-West Feliciana LA-
940 PM CST Sat Dec 9 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN WEST
FELICIANA, WEST CENTRAL WEST BATON ROUGE, POINTE COUPEE AND
NORTHWESTERN IBERVILLE PARISHES THROUGH 1015 PM CST...
At 940 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Morganza to near Arnaudville. Movement was
east at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Roads, St. Francisville, Livonia, Maringouin, Fordoche, Rosedale,
Morganza, Ramah, and Lottie.
This includes Interstate 10 in Louisiana between mile markers 128 and
137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3079 9127 3024 9157 3032 9163 3035 9163
3036 9164 3038 9163 3044 9164 3050 9171
3050 9175 3051 9173 3056 9176 3061 9176
3071 9173 3076 9176
TIME...MOT...LOC 0340Z 260DEG 46KT 3080 9153 3040 9188
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KLGSpecial weather statement, Dec 9, 10:09 PM CST, 41 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1009 PM CST Sat Dec 9 2023
LAZ034-046>048-083-100445-
Iberville LA-Northern Livingston LA-Pointe Coupee LA-
West Baton Rouge LA-East Baton Rouge LA-
1009 PM CST Sat Dec 9 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WEST BATON ROUGE,
SOUTHEASTERN POINTE COUPEE, NORTHWESTERN LIVINGSTON, NORTHERN
IBERVILLE AND EAST BATON ROUGE PARISHES THROUGH 1045 PM CST...
At 1008 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near New Roads to 6 miles northeast of Butte La
Rose. Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baton Rouge, Zachary, Baker, Plaquemine, Port Allen, Oak Hills Place,
St. Gabriel, Addis, Brusly, Livonia, Maringouin, Fordoche, Rosedale,
Grosse Tete, Westminster, Erwinville, Watson, Ramah, Greenwell
Spring, and Merrydale.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 127 and 162.
Interstate 12 between mile markers 1 and 5.
Interstate 110 in Louisiana between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3064 9158 3065 9089 3025 9118 3026 9159
3028 9159 3032 9163 3035 9163 3036 9164
3037 9164 3038 9163 3044 9164 3049 9170
TIME...MOT...LOC 0408Z 255DEG 41KT 3064 9140 3033 9161
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KLGSpecial weather statement, Dec 9, 10:26 PM CST, 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1026 PM CST Sat Dec 9 2023
LAZ035>037-039-048-071-081-083-MSZ069-070-100515-
Washington LA-Central Tangipahoa LA-Northern Livingston LA-
St. Helena LA-Northern Tangipahoa LA-East Feliciana LA-
East Baton Rouge LA-West Feliciana LA-Pike MS-Amite MS-
1026 PM CST Sat Dec 9 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN WEST
FELICIANA, ST. HELENA, NORTH CENTRAL LIVINGSTON, EAST FELICIANA,
NORTHWESTERN TANGIPAHOA, NORTHERN EAST BATON ROUGE AND NORTHWESTERN
WASHINGTON PARISHES, PIKE AND SOUTHEASTERN AMITE COUNTIES THROUGH
1115 PM CST...
At 1025 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Liberty to near Pride. Movement was east
at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Zachary, Mccomb, Jackson, Clinton, Liberty, Greensburg, Amite, Amite
City, Magnolia, Kentwood, Independence, Roseland, Slaughter, Wilson,
Osyka, Montpelier, Darlington, Pride, Felps, and Gillsburg.
This includes the following Interstates...
Interstate 55 in Louisiana between mile markers 41 and 66.
Interstate 55 in Mississippi between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3105 9026 3063 9046 3063 9129 3066 9131
3066 9134 3069 9134 3097 9104 3126 9082
3127 9026
TIME...MOT...LOC 0425Z 269DEG 41KT 3121 9078 3072 9102
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KLGSpecial weather statement, Dec 9, 10:43 PM CST, 7 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1043 PM CST Sat Dec 9 2023
LAZ046>048-056-081-083>086-100515-
Central Tangipahoa LA-Iberville LA-Northern Livingston LA-
Southern Livingston LA-Western Ascension LA-Assumption LA-
West Baton Rouge LA-East Baton Rouge LA-Eastern Ascension LA-
1043 PM CST Sat Dec 9 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WESTERN ASCENSION,
WEST BATON ROUGE, LIVINGSTON, IBERVILLE, WEST CENTRAL TANGIPAHOA,
EAST BATON ROUGE AND NORTHWESTERN ASSUMPTION PARISHES THROUGH 1115 PM
CST...
At 1043 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Pride to 7 miles northwest of Bayou
Sorrel. Movement was east at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Gonzales,
Donaldsonville, Plaquemine, Port Allen, Oak Hills Place, St. Gabriel,
Walker, Addis, Brusly, White Castle, Livingston, Independence, French
Settlement, Albany, Rosedale, and Port Vincent.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 134 and 180.
Interstate 12 between mile markers 1 and 30.
Interstate 55 in Louisiana between mile markers 38 and 41.
Interstate 110 in Louisiana between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3049 9139 3064 9131 3065 9045 2989 9120
2997 9126 3004 9122 3003 9124 3006 9127
3006 9137 3010 9138 3010 9146 3019 9147
3020 9149 3023 9148 3024 9157 3031 9162
3034 9162
TIME...MOT...LOC 0443Z 265DEG 46KT 3065 9099 3026 9140
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KLG